Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Green Bay, WI

July 6, 2017Door County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jul 6, 2017, 8:13 AM CDT for Door County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 8:13 AM CDT (13:13 UTC)
Expired
Jul 6, 2017, 9:00 AM CDT
In force
47 min
Issued by
NWS Green Bay, WI

County Door County, WI

The radar

The Green Bay radar (KGRB), 134 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS83 KGRB 061313
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
813 AM CDT THU JUL 6 2017
 
WIZ022-061400-
Door WI-
813 AM CDT THU JUL 6 2017

...SPECIAL WEATHER STATEMENT...

At 812 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles east of Stephenson to Cedar River.
Movement was east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northern Door
County, including the following locations: Washington Island, Rock
Island State Park and Ellison Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4533 8681 4525 8690 4521 8691 4527 8716
      4533 8710 4534 8702 4541 8698 4541 8694
      4542 8694 4540 8693 4541 8691 4541 8688
      4540 8684 4541 8683 4543 8683 4542 8681
TIME...MOT...LOC 1312Z 282DEG 36KT 4550 8726 4540 8737 

$$

Kurimski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 6, 4:07 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 6, 4:07 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
407 AM CDT Thu Jul 6 2017

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 403 AM CDT Thu Jul 6 2017

Severe storms with very large hail and damaging winds possible
this afternoon and evening, then a return to more seasonable
temperatures and humidities for the end of the week and the
weekend.

The large scale flow across NOAM is in the process of amplifying.
As the ridge builds out west, increasing northwest upper flow will
drive a series of shortwaves southeast through the Great Lakes
region, carving out a seasonably strong upper trough. Amplitude
should peak early in the weekend. Then the flow across the CONUS
will flatten, though the blocky regime across Canada will be
slower to break down. The medium range models indicate much of the
CONUS will be dominated by the subtropical ridge next week, with
a large broad anticyclone centered over the Rockies or western
Plains. Reamplification of the eastern NOAM upper trough could
occur during the latter part of the week, though there is spread
among the medium range guidance concerning that.

Humid conditions will persist today. Very warm conditions are
expected as well, unless convection arrives earlier than
anticipated as happened yesterday. Temperatures and humidities
will drop back to more seasonable levels by the weekend, but
probably rise again next week. There are numerous opportunities
for precipitation throughout the period, so amounts are likely to
be above normal for the period.
&&

.SHORT TERM...Today...Tonight...and Friday
Issued at 403 AM CDT Thu Jul 6 2017

The specifics of the evolution of convection across the region
are again elusive this morning. Clusters of storms have continued
to form to the west since last evening, and models continue to
struggle to match what's on the radar. There is a set of models
that organize the storms over Minnesota and bring then east across
Upper Michigan and far northern Wisconsin this morning, though
there are plenty of other scenarios presented as well. Getting
eastward progression may not be easy as local mesoplots indicate
no parcels without some convective inhibition any closer than
western Minnesota. The cluster of storms southwest of DLH seem to
be driven by convergence/isentropic lift at the nose of a 30kt 925
mb jet forcing the parcels up to the LFC. That's probably why the
cluster has been developing SSWwd, into the inflow. The synoptic
forcing seems unlikely to shift east, so eastward movement may
depend on getting upscale growth into an MCS where the gust front
can help break the cap. That may yet occur as storms working east
across MN merge with the KDLH cluster in the next couple hours.
Have very low confidence that the models have this figured out, so
just need to watch the evolution of the convection and see what
happens.

If the morning storms don't overturn the air mass or leave enough
debris to impeded destabilization during the day, conditions will
be favorable for severe storms later today. SPC has requested an
18Z RAOB to help assess the environment across the area prior to
the expected development of severe storms this afternoon.
Confidence in the details of timing, coverage, and location
however are still below normal for 12-18 hour forecast as the
boundary likely to initiate the storms is not yet well defined.
Will tweak the forecast more toward very large hail as being a
bigger threat than wind, and continue to detail the uncertainties
in the HWO. As far as the specifics of the forecast, limited
likely PoPs to the afternoon for the north, and for the late
afternoon/evening in the south. Also slowed the departure of the
storms from the previous forecast.

Despite the lack of model consistency today, all the guidance now
generates precipitation over east-central Wisconsin Friday
afternoon. The latest SWODY2 extended general thunder back into
this area. Suspect dew points will be a little slower to drop off
than earlier expected, and combined with CAA aloft, CAPES of
500-1000 J/kg are likely during the afternoon. Combined with CAA
40-50 kts of 0-6 km shear, this may even be sufficient to get some
severe hail with the storms. Upped PoPs close to 50 percent,
though did not want to go higher since coverage may be limited.

.LONG TERM...Friday Night Through Wednesday
Issued at 403 AM CDT Thu Jul 6 2017

Forecast concerns mainly revolve around minor precip chances
followed by temps.  Northwest flow aloft this weekend will gradually
flatten by early next week as beefy sub-tropical ridging attempts to
shift east from the Rockies.  Confidence becomes low as this
transition occurs since models disagree how quickly the ridge (and
more unstable airmass) pushes into the region.  Have a slight
preference for the ecmwf.

Friday night through Saturday night...Rather decent shortwave trough
will be exiting the region early in the evening, and could see a
shower linger over east-central WI for the first few hours until
this wave finally departs.  Quiet conditions will then resume for
the rest of the night into Saturday morning with high pressure
moving across the area.  With heating of the day and broad troughing
overhead, should see a fair amount of cu develop, though models have
backed off on precip some. A secondary cold front will then drop
south across the area on Saturday night, which could trigger a few
showers. No significant changes to temps.

Rest of the forecast...Weak high pressure will be in place for
Sunday.  Do not see much forcing, but instability should be
plentiful, so could see an isolated shower/storm pop with heat of
the day. As the high slides east on Monday and Tuesday, a warmer and
more unstable airmass will draw closer to the region. Should
therefore see precip chances ramp up again as temps will likely
return above normal by this time.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 403 AM CDT Thu Jul 6 2017

The main aviation forecast concern will be the distribution and
timing of thunderstorms. Confidence in determining the timing of
the storms is below average, but will try and focus on the most
likely timing for the TAFs.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MPC
AVIATION.......Skowronski
Hazardous weather outlook, Jul 6, 4:29 AM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
429 AM CDT Thu Jul 6 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
429 AM CDT Thu Jul 6 2017

...SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS
POSSIBLE THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms with hail over 2 inches in diameter and wind
gusts over 60 mph are possible through this evening.

Considerable uncertainty remains concerning the evolution of
thunderstorms across the region today. Storms over Minnesota early
this morning could move east. If they do, they would most likely
affect northern Wisconsin this morning, and could pose a risk of
large hail and damaging winds.

Unless the morning storms affect more of the area than presently
expected or shroud the entire area in cloud cover for much of the
day, another round of storms is likely during the afternoon and
evening. Storms during this time will pose a risk of very large
hail over 2 inches in diameter, and damaging winds. Be sure to
closely monitor later forecasts and statements on the potential
for severe storms.

Heavy rainfall will also be possible with the storms, and that
could lead to ponding of water on area roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance of thunderstorms will return on Friday afternoon.
A few of the storms Friday could be strong, and a severe storm
can't be ruled out. Be sure to monitor later forecasts for a
possible upgrade to the severe potential.

Thunderstorm chances will occur at times from Sunday into the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

LMZ521-522-541>543-071100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
429 AM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

There is a chance of severe thunderstorms this afternoon and
evening, including strong winds and large hail. Patchy fog will
also continue on the lake into the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Friday afternoon and at
times Sunday through the middle of next week.

Skowronski/MPC

In the hours before

Special weather statement, Jul 6, 6:16 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Green Bay WI
616 AM CDT THU JUL 6 2017

WIZ005-061200-
Vilas WI-
616 AM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VILAS COUNTY UNTIL
700 AM CDT...

At 616 AM CDT, Doppler radar was tracking a strong thunderstorm near
Winchester, or 15 miles southeast of Ironwood, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Winchester, Presque Isle and Land O Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4616 8922 4610 8920 4615 8993 4630 8993
TIME...MOT...LOC 1116Z 285DEG 27KT 4627 8996

Skowronski
Local storm report, Jul 6, 6:45 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
645 AM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     HAIL             W PRESQUE ISLE          46.25N 89.73W
07/06/2017  M0.25 INCH       VILAS              WI   PUBLIC

&&

SAC
Special weather statement, Jul 6, 7:31 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
731 AM CDT THU JUL 6 2017

WIZ013-061315-
Northern Marinette County WI-
731 AM CDT THU JUL 6 2017

...SPECIAL WEATHER STATEMENT...

At 731 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Pembine, or 20 miles southeast of Kingsford,
moving east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pembine, Amberg, Beecher, Cedarville, Kremlin and Miscauno Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4560 8777 4556 8779 4557 8783 4556 8783
      4554 8780 4551 8780 4550 8779 4547 8781
      4546 8783 4545 8800 4564 8802 4566 8783
TIME...MOT...LOC 1231Z 263DEG 30KT 4557 8785

Kurimski
Special weather statement, Jul 6, 8:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
813 AM CDT THU JUL 6 2017

WIZ022-061400-
Door WI-
813 AM CDT THU JUL 6 2017

...SPECIAL WEATHER STATEMENT...

At 812 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles east of Stephenson to Cedar River.
Movement was east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northern Door
County, including the following locations: Washington Island, Rock
Island State Park and Ellison Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4533 8681 4525 8690 4521 8691 4527 8716
      4533 8710 4534 8702 4541 8698 4541 8694
      4542 8694 4540 8693 4541 8691 4541 8688
      4540 8684 4541 8683 4543 8683 4542 8681
TIME...MOT...LOC 1312Z 282DEG 36KT 4550 8726 4540 8737

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:16 AM CDTSpecial Weather StatementGRBVilas44 min
Jul 6, 6:24 AM CDTSevere Thunderstorm WarningGRBVilas36 min
Jul 6, 7:31 AM CDTSpecial Weather StatementGRBMarinette44 min
Jul 6, 9:19 AM CDTSpecial Weather StatementGRBPortage41 min
Jul 6, 9:26 AM CDTSpecial Weather StatementGRBMarinette49 min
Jul 6, 10:11 AM CDTSpecial Weather StatementGRBDoor49 min
Jul 6, 10:17 AM CDTSpecial Marine WarningGRB58 min
Jul 6, 12:55 PM CDTSpecial Weather StatementGRBDoor50 min
Jul 6, 5:26 PM CDTSpecial Weather StatementGRBWaupaca64 min
Jul 6, 6:29 PM CDTSpecial Weather StatementGRBWinnebago61 min
Jul 6, 6:33 PM CDTSpecial Weather StatementGRBWaushara57 min
Jul 6, 6:37 PM CDTSpecial Weather StatementGRBVilas68 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.